Forum

I accidentally took too much Baclofen...

…and feel the best I have for ages.

I’ve been struggling so much with stiffness and cramp lately (I think it’s the onset of winter, as it always worsens this time of year).

Today, I finally had to relent, and take one of two dinnertime baclofen tablets early.

Of course, when it got to dinnertime, I completely forgot what I’d done, and took two tablets as usual.

Realised the instant I’d done it, but thought: “Oh, what the hell - it’s only one extra tablet - don’t suppose I’ll die”.

Not only did nothing awful happen, but I finally felt I’d taken enough, not too much.

My next neuro appointment is not 'til March, but I’m going to have to discuss either raising it, or switching to something else.

I’m on 60mg per day, in divided doses, which they already think is on the high side for someone pretty able-bodied, but I’m feeling permanently undermedicated now, and they wear off after just four hours, when I’m usually trying to hold on for six (otherwise I don’t have enough to last the day).

I reckon I’m just about OK to take the last couple of the day now. I’ve left it as long as possible, due to my blood concentration probably being higher than usual, on account of the extra tablet. But I can feel the telltale signs of it wearing off, now, so reckon I’m good to go with the last two, and then bed.

Tina

x

I have to say, I have a fairly relaxed attitude to drugs. If I need it I just take more of whatever the drug is. (With certain caveats obviously, I wouldn’t muck about with sleeping pills for eg!) with Baclofen, the maximum daily dosage is 80mg, so for a long time I was taking the full 80mg and there have been times that I’ve gone over that. The problem with Baclofen is that it can make your muscles weaker, but if you don’t seem to be affected by this I’d not worry too much. When you see your new doctor (!!) and they ask what dosage you’re taking, tell them 60 to 80 mg. If they have a problem with that (& I bet they wont) then they’ll tell you. They are more likely to check their big book of pharmacology and see what the maximum dosage is then write up your prescription.

Sue

1 Like

My GP has NEVER had a problem with whatever I take! One of the reasons I shall be so sorry to lose her, as she’s come to appreciate, over the years - especially since diagnosis - that not only am I not a whinger (I did have something quite serious all along, but was not beating her door down about it), but am also quite conservative with meds, and rarely take stuff unless I genuinely feel I can’t manage without.

It’s the neuros who weren’t happy, and wanted me to cut down. The GP tutted, and said: “Oh, take no notice!”, as she knows me better than the neuros (from my ten minutes a year with them), and knows I wouldn’t pop pills like sweeties, but only in response to genuine problems I’m having.

The neuros didn’t try to force the issue - I told them I’d tried to cut down, but that didn’t work out very well, and they’ve stopped going on about it now, but I know they’re still not happy about it.

Apart from the travel (which is not especially easy for either), I have in general found it much easier dealing with the GP than the hospital for day-to-day management, as she’s far more likely to say: “You’re sensible; do whatever’s necessary!”, rather than suck in her cheeks, and say: “Oh dear, that’s a lot!”

I think the neuros are concerned about taking high doses early in the course not leaving much room for manoeuvre if/when things deteriorate. But my GP is of the opposite opinion - that there’s not much point keeping everything in reserve in case things get worse, if it means poor quality of life NOW. Naturally, I tend to side with my doctor. You can’t always be worrying about tomorrow, if it means putting up with a rubbish time now. We don’t even know how many tomorrows I have left (I’m not being morbid - we don’t know that for anyone), but we do know what problems I have today, so it seems ridiculous to neglect them, in favour of a vague and uncertain “tomorrow”.

Tina

x

Hi T, baclofen is one of those drugs that neuros advise patients to find their own level of dosage, which works best for them.

I doubt just 1 extra tablet would have much effect…except…that at 60mg, you are on quite a high dosage already.

I was put on a high dose of baclofen and I know it caused me to fall more. It is a powerful muscle relaxant.

I weaned myself off it last year. Being a full time wheelie, I see no reason/use for remaining on it. I only get occassional spasms now, I do get stiffness in my legs sometimes, but nowt I can`t cope with without medication.

Hope you find a new GP who is as good.

pollx

1 Like

Hi Poll,

You’ve mentioned this several times, but I’ve never, ever fallen. It seems clear it doesn’t affect me like that. I have the opposite problem - my legs are too stiff, and this impedes movement, but also the stiffness itself is painful.

It’s mainly because of pain that I feel undermedicated. I can still walk when it’s wearing off, but the muscles start to ache, because they’re tightening up much more. I can actually feel when I’ve not enough Baclofen left in my system, as my muscles start to hurt - even when I’m just sitting or lying down, let alone going for a walk!

From what I’ve read on the subject, tolerance (needing more to get the same effect) is not a significant issue with baclofen, so I feel the sad truth is that I’m getting worse, and that is the reason it’s not working so well.

It comes to something if it’s only properly effective when I’ve accidentally taken too much. :frowning:

I’m not saying it does nothing - I’m sure I’m still a lot better than I’d be without. But there’s an increasing feeling that although it’s still helping, it’s no longer quite enough. It eases the pain without stopping it now, and I can go less time before it starts to wear off. I’m sure it’s partly the change of seasons too. In Summer, I’m not as stiff, but in Winter, it starts earlier in the day, and is more severe.

I too hope I get a good replacement doctor. They are leaving mid-January, which I was surprised about, as I’d expected they’d see the year out, and then start the New Year with a clean slate - it seems odd to do just a fortnight of 2016. But I suppose they have some sort of contractual notice period, so they must have got the resignations in just too late to finish at Christmas.

Tina

x